Haloperidol/lurasidone/quetiapine

Obesity, hyperprolactinaemia and akathisia: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 41-year-old woman developed obesity, hyperprolactinaemia or akathisia during treatment with haloperidol, lurasidone and quetiapine for schizophrenia [not all routes stated; durations of treatments to reactions onset not stated].

    The woman had a history of hypothyroidism and undifferentiated schizophrenia. She had been treated for psychosis for the past 16 years. At the beginning of the disease, she was first hospitalised for her psychiatric treatment while second hospitalisation 12 years later. In the past, she had received treatment with haloperidol and olanzapine and developed hyperprolactinaemia most likely in association with haloperidol treatment. She also received levothyroxine-sodium [Levothyroxine] as substitution for hypothyroidism. During the second hospitalisation, she underwent electroconvulsive therapy. She was started on desloratadine for pollen allergy. She often receive quetiapine 300 mg/day. In the last two weeks, unstable emotion and slow worsening of sleep had been observed in her surroundings. While, in the last days prior to the current hospitalisation, she refused to eat or drink and had visual hallucinations. On admission, stupor and semimutism were observed. She was unable to receive medications orally; thus, intramuscular haloperidol 10 mg/day was administered leading to slow stupor resolution and improved verbal contact. Laboratory data showed elevated ALT, AST and LDL levels and body weight was 106kg (mild obesity). Development of mild obesity was attributed to quetiapine. Various other laboratory tests were performed. Due to hyperprolactinaemia, mild obesity, elevated LDL and inadequate response to quetiapine, she was started on lurasidone 37 mg/day, which later increased to 111mg over six days. After a week of the treatment with lurasidone, perceptual and thought disorders resolved while flattening of emotional reactivity, hypobulia, decreased attention, dyssexecutive syndrome and low frustration tolerance persisted. She was discharged after four and a half weeks of hospitalisation. Despite combination treatment with lurasidone and haloperidol, she developed akathisia in three weeks.

    The woman's akathisia was treated with biperidine. However, two months post-discharge, she was subsequently hospitalised, due to akathisia accompanied by anxiety. Biperidine dose no longer corrected her akathisia. In comparison to the previous admission, a weight loss 4kg was recorded, both ALT, AST and LDL levels decreased. During two weeks of the hospitalisation, haloperidol was discontinued and lurasidone was reduced to 92.5 mg/day. Upon discharge, her lurasidone serum level was slightly above the recommended upper limit. The prolactinemia value was 725 mU/L. Her akathisia, anxiety, hypobulia disappeared and emotional reactivity became partially cleared. Post hospital discharge, executive functions had significantly improved. No disorders of perception or thinking were observed. She still receiving biperiden, but later discontinued due to the absence of extrapyramidal symptoms. [not all outcomes stated].

    Reference

    1. Hubenak J. Lurasidone in the treat-ment of schizophrenia: A case report. [Czech]. Ceska a Slovenska Psychiatrie 116: 248-250, No. 5, Jan 2020. Available from: URL: http://www.cspsychiatr.cz/detail.php?stat=1358 [Czech; summarised from a translation]

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Haloperidol/lurasidone/quetiapine. Reactions Weekly 1840, 206 (2021). https://doi.org/10.1007/s40278-021-90349-2

    Download citation